1. Understand the circumstances in which human poisoning by thallium may occur.
2. Detail the clinical effects of thallium poisoning and the differential diagnosis.
3. Outline investigations that may be useful in establishing the diagnosis of thallium poisoning.
4. Critique the various proposed treatments for thallium poisoning.
A female received a box of marzipan balls from a manufacturer of expensive confectionaries with a note stating they are from a secret admirer. She and a friend each ate one marzipan ball, and two other friends ate half each. The rest were discarded because of an unpalatable taste. On the day after ingestion all four developed diarrhea, emesis, abdominal cramps, and constipation. On the second day after ingestion, the two patients who had eaten an entire marzipan ball presented to an emergency department with complaints of pain in the feet and hands which was exacerbated by touch. They were unable to walk due to pain in the soles of their feet on weight bearing. Gently stroking the hair on the back of their hands elicited severe pain.
Case report from: Meggs WJ, Hoffman RS, Shih RD, et al. Thallium poisoning from maliciously contaminated food. J Toxicol Clin Toxicol 1994;32:6:723-30
A 35-year-old woman, who was 13 weeks pregnant, presented to a hospital complaining of 6 weeks of lumbar and epigastric pain, nausea, and vomiting. All symptoms began after her place of business was treated with a thallium-containing rodenticide. Her husband noted similar but much milder and transient symptoms. Over the week prior to admission, she noted the onset of severe dysaesthesias in her hands and feet, difficulty walking, vertigo, and alopecia.
On examination her skin and nails were normal. Abdominal and pelvic examination revealed a uterus that was palpable about 5 cm above the pelvic brim. Her neurologic examination demonstrated dysesthesias and a symmetrical slight decrease in muscle strength (graded 4/5) of all 4 extremities.
Case report from: Hoffman RS. Thallium poisoning during pregnancy: a case report and comprehensive literature review. J Toxicol Clin Toxicol 2000;38:767-75
A 55-year-old male industrial chemist presents to the Emergency Department 1 hour after ingesting a large amount of a thalium salt in a suicide attempt. He is nauseous and has some mild abdominal discomfort.
Discuss the treatment options available for this patient.